Alert archive / California / Lake Wind Advisories in 2017

Lake Wind Advisory 49, NWS Reno, NV

October 9, 2017Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Oct 9, 2017, 1:41 PM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Oct 10, 2017, 5:00 PM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2017, 1:41 PM PDT (20:41 UTC)
In effect from
Oct 10, 2017, 5:00 PM PDT
Expired
Oct 11, 2017, 11:00 AM PDT
In force
18 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS75 KREV 092041
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
141 PM PDT Mon Oct 9 2017

CAZ072-NVZ002-101200-
/O.NEW.KREV.LW.Y.0049.171010T2100Z-171011T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
141 PM PDT Mon Oct 9 2017

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR
LAKE TAHOE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Lake Tahoe, which is in effect from 2 PM to 8 PM PDT
Tuesday. 

* Winds: Southwest 10 to 20 mph with gusts to 30 mph.

* Wave Heights: 1 to 3 feet. Highest from mid-lake to northern and
  eastern shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
5 follow-up statements
960 
WWUS75 KREV 101030
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
330 AM PDT Tue Oct 10 2017

CAZ072-NVZ002-110000-
/O.EXT.KREV.LW.Y.0049.171011T0000Z-171011T1600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
330 AM PDT Tue Oct 10 2017

...LAKE WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS EVENING TO 9 
AM PDT WEDNESDAY FOR LAKE TAHOE...

The Lake Wind Advisory for Lake Tahoe is now in effect from 5 PM
this evening to 9 AM PDT Wednesday. 

* Winds: Southwest 10 to 20 mph with gusts to 35 mph.

* Wave Heights: 2 to 3 feet from mid-lake to northern and eastern
  shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
856 
WWUS75 KREV 102112
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
212 PM PDT Tue Oct 10 2017

CAZ072-NVZ002-110915-
/O.CON.KREV.LW.Y.0049.171011T0000Z-171011T1600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
212 PM PDT Tue Oct 10 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 9 AM PDT WEDNESDAY FOR LAKE TAHOE...

* Winds: Southwest 10 to 20 mph with gusts to 35 mph.

* Wave Heights: 2 to 3 feet from mid-lake to northern and 
  easternshores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
556 
WWUS75 KREV 110431
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
931 PM PDT Tue Oct 10 2017

CAZ072-NVZ002-111200-
/O.CON.KREV.LW.Y.0049.000000T0000Z-171011T1600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
931 PM PDT Tue Oct 10 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY
FOR LAKE TAHOE...

* Winds: Southwest 10 to 20 mph with gusts to 35 mph.

* Wave Heights: 2 to 3 feet from mid lake to northern and 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
802 
WWUS75 KREV 111010
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
310 AM PDT Wed Oct 11 2017

CAZ072-NVZ002-111800-
/O.EXT.KREV.LW.Y.0049.000000T0000Z-171011T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
310 AM PDT Wed Oct 11 2017

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING
FOR LAKE TAHOE...

The Lake Wind Advisory for Lake Tahoe is now in effect until
11 AM PDT this morning. 

* Winds: Southwest 15 to 25 mph with gusts up to 35 mph this
  morning.

* Wave Heights: 2 to 3 feet from mid lake to northern and 
  eastern shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
328 
WWUS75 KREV 111821
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1121 AM PDT Wed Oct 11 2017

CAZ072-NVZ002-111930-
/O.EXP.KREV.LW.Y.0049.000000T0000Z-171011T1800Z/
Greater Lake Tahoe Area-
1121 AM PDT Wed Oct 11 2017

...LAKE WIND ADVISORY HAS EXPIRED...

The Lake Wind Advisory is no longer in effect. 

Winds will be diminishing through the afternoon, although gusty 
winds up to 30 mph are still expected into the early afternoon 
and may create choppy conditions through the afternoon. 

Small boats, kayaks and paddle boards will be prone to capsizing 
and should remain off lake waters until conditions improve later
this afternoon.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Oct 9, 1:29 PM PDT, 12 minutes earlier.

Area forecast discussion, Oct 9, 1:29 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
129 PM PDT Mon Oct 9 2017

.SYNOPSIS...

A series of dry cold fronts will provide periods of gusty winds
and cool downs this week. Temperatures will warm on Tuesday as
gusty southwesterly winds develop ahead of an approaching cold
front. Temperatures will begin cooling again Wednesday as the
front passes with another front late week bringing additional
cooling and a chance of light showers near the southern Oregon
border.

&&

.DISCUSSION...

A low pressure system will provide increased winds and warmer
temperatures Tuesday afternoon. Southwesterly wind gusts of 50-60
mph will arrive along the northern Sierra ridgetops Tuesday
afternoon with peak gusts of over 80 mph possible by Wednesday
morning across the high Sierra north of Mono County.

For valley locations, gusty winds of 30-35 mph will develop by
mid Tuesday afternoon mainly for areas north of highway 50 with
lighter winds to the south. Choppy conditions can be expected on
Lake Tahoe and a lake wind advisory has been issued for Tuesday
afternoon and early evening as a result. The gusty winds will
also combine with dry air to produce a potential for isolated
areas of critical fire weather conditions Tuesday afternoon.

The cold front will move through Wednesday which will shift winds
north and provide gusty conditions as the front passes. Cooler
conditions will prevail behind the front with another reinforcing
low and cold front expected by Friday. Overall this front will be
another dry front with only low chances for light shower activity
near the southern Oregon border.

Overall, temperatures will remain cool into the weekend with high
temperatures expected to be about 10 degrees below average
Thursday into Saturday. Some ridging will build in Sunday and
last into early next week with temperatures beginning a slow rise
back to average. Fuentes

&&

.AVIATION...

Gusty east winds over the Sierra ridgetops will lull this evening
before shifting southwest and increasing again Tuesday morning as
the next low pressure system approaches. Mountain wave turbulence
will increase gusts to 50-55kts Tuesday afternoon with winds
peaking early Wednesday morning where gusts could exceed 80 knots
on the Sierra ridges mainly north of Mono County.

Valley terminals will also see gusty southwesterly winds develop
by 21z Tuesday where gusts could reach 30 knots for KRNO, KCXP,
KTVL, KTRK with lighter gusts around 20 knots for KMMH. Winds
will shift northerly by Wednesday afternoon as a dry cold front
sweeps through the region. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM to 8 PM PDT Tuesday for Lake Tahoe
     in NVZ002.

CA...Lake Wind Advisory from 2 PM to 8 PM PDT Tuesday for Lake Tahoe
     in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:28 AM PDTLake Wind AdvisoryREVDouglas, Washoe9 hr

Nearby

Lake Wind Advisories in California, 2017Lake Wind Advisories in Nevada, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.